Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 33, NWS Glasgow, MT
NWS Glasgow, MT issued this red flag warning at Oct 16, 2012, 2:28 PM MDT for 12 counties in Montana. It took effect at Oct 17, 2012, 12:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2012, 2:28 PM MDT (20:28 UTC)
- In effect from
- Oct 17, 2012, 12:00 PM MDT
- Expired
- Oct 17, 2012, 2:07 AM MDT
- In force
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
503 WWUS85 KGGW 162028 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 228 PM MDT TUE OCT 16 2012 ...VERY WINDY AND DRY CONDITIONS EXPECTED ON WEDNESDAY... .A POTENT FALL SEASON STORM SYSTEM WILL BRING STRONG WINDS TO NORTHEAST MONTANA ON WEDNESDAY. THESE WINDS...COMBINED WITH OVERALL DRY CONDITIONS AND RELATIVE HUMIDITY AS LOW AS THE MID TO UPPER 20S...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEAST MONTANA ON WEDNESDAY. MTZ120-122-134>137-170830- /O.UPG.KGGW.FW.A.0025.121017T1800Z-121018T0600Z/ /O.NEW.KGGW.FW.W.0033.121017T1800Z-121018T0600Z/ FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE- PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY- LITTLE ROCKIES- LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE- SOUTHERN PETROLEUM-SOUTHERN GARFIELD- 228 PM MDT TUE OCT 16 2012 ...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 120...122...134...135...136 AND 137... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 136 AND 137. * WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. * RELATIVE HUMIDITY...AS LOW AS 23 PERCENT IN PETROLEUM AND GARFIELD COUNTY AND THE WESTERN END OF THE CMR REFUGE. INCREASING TO AROUND 40 PERCENT FROM NOTHERN VALLEY TO SHERIDAN COUNTIES. * IMPACTS...ANY STARTS THAT DEVELOP WILL QUICKLY SPREAD AND WILL BE DIFFICULT TO CONTAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GLASGOW
1 follow-up statement
274 WWUS85 KGGW 170807 AAA RFWGGW URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 207 AM MDT WED OCT 17 2012 MTZ120-122-134>137-170915- /O.CAN.KGGW.FW.W.0033.121017T1800Z-121018T0600Z/ FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE- PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY- LITTLE ROCKIES- LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE- SOUTHERN PETROLEUM-SOUTHERN GARFIELD- 207 AM MDT WED OCT 17 2012 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 120...122...134...135...136 AND 137... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED FLAG WARNING. WIDESPREAD WETTING RAINS HAVE OCCURRED ACROSS NORTHEAST MONTANA OVERNIGHT. WHILE STRONG NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED...CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED. $$ HTTP://WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Oct 16, 10:44 AM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Oct 16, 10:44 AM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 1044 AM MDT TUE OCT 16 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... UPDATE...A STRONG UPPER WAVE IS PUSHING THROUGH CENTRAL MONTANA...INTO EASTERN MONTANA. WIDESPREAD SHOWERS ARE PRESENT ON THE LEADING EDGE OF THE SYSTEM...WITH SOME THUNDERSTORMS EVIDENT OVER NORTHWEST MONTANA. BIGGEST CHANGE FOR THE UPDATE WAS TO INCREASE POPS INTO THE EVENING HOURS WITH THE SYSTEM. STRONG WINDS CONTINUE TO LOOK LIKELY BY THIS AFTERNOON...AND ESPECIALLY TOMORROW WITH COLD AIR ADVECTION ON THE BACKSIDE OF THE EXITING SYSTEM. THUS NO CHANGES TO THE CURRENT HIGHLIGHTS. GILCHRIST PREVIOUS DISCUSSION...WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING THE STRONG AND ACTIVE STORM SYSTEM NOW EMERGING THROUGH THE NORTHERN ROCKIES. UPPER LEVEL TROUGH AXIS IS NOW PUSHING ONSHORE THROUGH THE PACIFIC NORTHWEST WITH PLENTIFUL MOISTURE ADVANCING EASTWARD AHEAD OF THE TROUGH AXIS ACROSS THE CONTINENTAL DIVIDE. RADAR IMAGERY NOW SHOWING A VERY LINEAR NORTH-SOUTH BAND OF PRECIPITATION PUSHING THROUGH GREAT FALLS AND HEADING THIS WAY. FORECAST CHALLENGES WILL FOCUS ON THE HIGH WIND EVENT EXPECTED TO IMPACT NORTHEAST MONTANA TODAY THROUGH LATE WEDNESDAY. MORE SPECIFICALLY...THE TIMING AND ARRIVAL OF THE SUDDEN HIGHER WINDS FROM THE WEST AND EXACTLY WHEN AND HOW FAR THEY SPREAD EAST THROUGH PORTIONS OF OUR CWA. MODEL DATA CONTINUES TO SHOW HIGH WIND CRITERIA BEING REACHED TODAY ACROSS OUR WESTERN AND CENTRAL ZONES...DIMINISHING SOMEWHAT TONIGHT...THEN INCREASING BEYOND HIGH WIND CRITERIA AGAIN FOR OUR ENTIRE CWA ON WEDNESDAY. FELT CONFIDENT ENOUGH IN THAT AND ITS RECENTLY CONSISTENT MODEL DEPICTION TO UPGRADE THE PREVIOUS HIGH WIND WATCH TO A HIGH WIND WARNING THROUGHOUT OUR ENTIRE CWA FOR WEDNESDAY. THE DYNAMIC SYSTEM WILL BE FAIRLY QUICK TO MOVE THROUGH THE AREA WITH ITS INTERMITTENT PERIODS OF PRECIPITATION AND DRY SLOT SUBSIDENCE. SO...SOME TIMING ISSUES STILL PERSIST...BUT HAVE SPLIT TODAY GRIDS INTO 3-HOURLIES TO SHOW CURRENT THINKING. JUST ENOUGH INSTABILITY WILL BE PRESENT TO MIX IN SOME ISOLATED THUNDERSTORMS WITH THE RAIN SHOWERS MOVING THROUGH THE AREA TODAY. AS FOR WEDNESDAY NIGHT...MODELS ARE SHOWING MORE RUN TO RUN CONSISTENCY WITH TREATMENT OF THE BACKSIDE TROWAL FEATURE AS THE SYSTEM DESCENDS INTO THE NORTH CENTRAL PLAINS. AT MOST...IT SEEMS ONLY OUR FAR NORTHEAST ZONES MAY BE IMPACTED BY A WINTRY MIX OF PRECIPITATION WITH THIS BACKSIDE TROWAL FEATURE. MAY ONLY CLIP PLENTYWOOD WITH HALF AN INCH OF SNOW. BY THURSDAY...PRESSURE GRADIENT BEGINS TO RELAX AND WINDS BEGIN TO DIMINISH AS PRECIP IS PUSHED FAR AWAY FROM OUR CWA. BMICKELSON .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... A DEEP UPPER LOW MOVES INLAND ACROSS WESTERN CANADA ON FRIDAY. A SHORTWAVE TROUGH TRACKS ACROSS ALBERTA AND SASKATCHEWAN WHICH WILL FLATTEN THE RIDGE OVER MONTANA. THE WAVE WILL DRAG A COLD FRONT ACROSS EASTERN MONTANA EITHER FRIDAY AFTERNOON AND NIGHT. MOISTURE STAYS TO THE NORTH...SO LOOK FOR A WARM AND DRY DAY FOR THE FORECAST AREA. THE UPPER LOW WILL EVENTUALLY COVER A LARGE AREA OF WESTERN CANADA FROM BRITISH COLUMBIA TO SASKATCHEWAN ALONG WITH THE NORTHWEST TERRITORIES OVER THE WEEKEND. MODELS STILL DIFFER ON HANDLING SHORTWAVES ON THE SOUTH SIDE OF THE LOW THAT WILL PASS THROUGH MONTANA. THE GFS MAINTAINS A WSW FLOW ALOFT WHILE THE ECMWF IS MORE SW WITH A DEEPER PACIFIC NW TROUGH. THE MODELS DO AGREE ON MUCH COLDER TEMPERATURES AS THE WEEKEND PROGRESSES BUT DIFFER ON THE TIMING OF PRECIPITATION. WILL BROADBRUSH A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS DEPENDING ON TEMPERATURES FOR THE MOST PART. THE MODELS SPLIT THE LOW INTO 2 SYSTEMS EARLY NEXT WEEK. BOTH MODELS KEEP ONE LOW IN THE PACIFIC OFF THE WASHINGTON COAST. THE ECMWF KEEPS THE EASTERN LOW OVER SASKATCHEWAN AND MANITOBA AND KEEPS MONTANA COLD. THE GFS SENDS THE LOW EAST AND BUILDS A RIDGE OVER MONTANA WITH A SIGNIFICANT WARMING TREND. THE PREVIOUS RUN OF THE GFS KEPT MONTANA IN A BROAD TROUGH AND COLD. WILL MAINTAIN A COLD FORECAST CLOSER TO THE ECMWF FOR NOW. FORRESTER && .AVIATION... CONDITIONS WILL BE VFR TODAY AND TONIGHT...BUT VERY WINDY. A FRONTAL PASSAGE WILL BRING SOME RAIN SHOWERS THROUGH THE AREA FROM WEST TO EAST THIS MORNING. THE FRONT WILL BE FOLLOWED BY CLEARING SKIES AND MUCH STRONGER WESTERLY WINDS. BY MID MORNING EXPECT WINDS TO INCREASE OUT OF THE WEST- SOUTHWEST TO 15 TO 30 KTS...INCREASING TO 25 TO 35 KTS WITH GUSTS TO 45 TO 50 KTS IN THE AFTERNOON. AFTER SUNSET...WINDS WILL DECREASE TO AROUND 20 KTS. THE STRONG WINDS WILL RETURN AGAIN WEDNESDAY MORNING WITH SPEEDS OF 30 TO 40 KNOTS. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL MIDNIGHT MDT WEDNESDAY NIGHT FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY... PETROLEUM...GARFIELD...MCCONE...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY. FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR MTZ120-122-134>137. HIGH WIND WARNING FROM 9 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT FOR DANIELS...SHERIDAN...WESTERN ROOSEVELT...RICHLAND... DAWSON...PRAIRIE...WIBAUX...EASTERN ROOSEVELT. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Oct 16, 3:39 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 339 AM MDT TUE OCT 16 2012 MTZ016>027-059>062-170900- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 339 AM MDT TUE OCT 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM 9 AM THIS MORNING THROUGH MIDNIGHT WEDNESDAY NIGHT. AN ACTIVE STORM SYSTEM WILL MOVE THROUGH THE REGION BEGINNING TODAY. STRONGER WINDS ARE EXPECTED TO GRADUALLY WORK THEIR WAY FROM WEST TO EAST ACROSS WESTERN PORTIONS OF NORTHEAST MONTANA THIS AFTERNOON WITH WINDS IN THE 35 TO 45 MPH RANGE AND GUSTS TO 60 MPH. THE STORM WILL BRING ALONG SOME COLDER TEMPERATURES AS WELL ON WEDNESDAY NIGHT INTO THURSDAY...CHANGING THE PRECIPITATION OVER TO SNOW ALONG THE CANADIAN AND NORTH DAKOTA BORDERS WITH LESS THAN A QUARTER INCH OF SNOW ACCUMULATION EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA WEDNESDAY AFTERNOON AND EVENING. BEHIND THE COLD FRONT AND SANDWICHED BETWEEN LOW PRESSURE TO THE NORTHEAST AND HIGH PRESSURE TO THE WEST...STRONGER WINDS WILL DEVELOP AGAIN ON WEDNESDAY ACROSS ALL OF NORTHEAST MONTANA. THE ARRIVAL OF COLDER AIR BEHIND THE SYSTEM LATE WEDNESDAY NIGHT COULD PRODUCE A WINTRY MIX OF PRECIPITATION ALONG THE FAR NORTHEASTERN AND EASTERN EDGES OF MONTANA...WITH LESS THAN A HALF INCH OF SNOW ACCUMULATION EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:56 PM MDT | Special Weather Statement | GGW | Phillips | 49 min |
Nearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.